Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 11, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 22, 2021, 3:55 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2021, 3:55 AM HST (13:55 UTC)
- Expired
- Feb 22, 2021, 3:37 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WHHW40 PHFO 221355 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 355 AM HST Mon Feb 22 2021 ...HIGH SURF ADVISORY FOR ALL EAST FACING SHORES... .Strong, persistent trade winds will build large wind-driven easterly seas with a long upstream easterly fetch region pushing in an east swell. The combination of these east wind waves and swells will translate to advisory level east-facing shoreline surf over the next several days. HIZ002-008-009-012-017-020-024-025-230300- /O.NEW.PHFO.SU.Y.0011.210222T1355Z-210227T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 355 AM HST Mon Feb 22 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Large breaking waves from 7 to 10 feet. * WHERE...Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
1 follow-up statement
676 WHHW40 PHFO 230137 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 337 PM HST Mon Feb 22 2021 ...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI... OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND... .Strong, persistent trade winds will generate an east swell which, when combined with local wind waves, will produce advisory-level surf along exposed shoreslines. HIZ002-008-009-012-017-020-024-025-231445- /O.CAN.PHFO.SU.Y.0011.000000T0000Z-210227T1600Z/ /O.CAN.PHFO.SU.Y.0012.000000T0000Z-210227T1600Z/ /O.CON.PHFO.SU.Y.0013.000000T0000Z-210227T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 337 PM HST Mon Feb 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Large breaking waves from 7 to 10 feet. * WHERE...East-facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 3:40 AM HST, 15 minutes earlier.
Area forecast discussion, Feb 22, 3:40 AM HST, 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 340 AM HST Mon Feb 22 2021 .SYNOPSIS... Breezy trade winds will continue for the next couple of days, then become locally strong Wednesday into next weekend. Low clouds and showers will favor windward areas, with showers most active during nights and mornings. && .DISCUSSION... Breezy trade winds will become stronger by the middle of the week, then remain strong into next weekend, supported by strong high pressure to the NE. Low clouds and showers will favor windward areas, occasionally spreading leeward, but heavy rainfall is not expected as the island atmosphere will not be particularly unstable. && .AVIATION... High pressure far northeast of the area will continue to produce moderate to breezy trade winds through the forecast period. Periods of showers will move through, mainly impacting windward coasts and slopes, with a stray shower making it leeward at times. Brief MVFR ceilings/visibilities are expected with some heavier showers, however, VFR conditions will prevail for most locations through this evening. AIRMET Tango remains in effect for low-level lee turbulence for Big Island through Oahu due to the breezy trades. && .MARINE... A strong high pressure system positioned off the mainland west coast, along with migratory highs moving across the North Pacific basin through the week, will maintain a tight pressure gradient across the eastern Pacific and Hawaiian Islands the next several days. This will continue to produce fresh to strong easterly trade winds across most local coastal and offshore waters. A slight strengthening of the high to the far northeast later this week will further tighten the gradient and result in increasing trade magnitudes across greater areal coverage Wednesday into the weekend. Strong easterlies and high seas have expanded the ongoing Small Craft Advisory (SCA) westward to now include the Kauai Channel and windward and northwest Kauai coastal waters. The SCA will likely need to be extended, with a possible inclusion of the leeward Kauai and Oahu waters, through Saturday. Recent satellite ASCAT wind observations verify a large region of strong trades upstream of the state that will generate a long fetch region and push in an easterly swell. Strong trade winds will also build large wind-driven easterly seas. Both east wind waves and swells will translate to rough sea conditions and higher east-facing shoreline surf. Surf heights along eastern-facing shores will exceed surf advisory levels today. Thus, a High Surf Advisory (HSA) is in effect for the remainder of the week to account for persistent strong trades keeping surf elevated along most eastern exposures. A couple of small, overlapping relatively longer period west to northwest swells will travel around the islands the next few days. The first of these swells will be arriving later today and level out through Tuesday afternoon. The second set of similar low west to northwest swells will be moving through during mid to late week. Surf along north and west-facing shores will remain well below HSA levels through Friday. Surf along south-facing shores will remain small into the weekend. A small bump in southern swell arriving later in the week will provide a slight increase to south-facing shoreline surf by Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory for East facing shores of Kauai Oahu Molokai Maui and the Big Island until 6 AM HST Saturday. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Birchard AVIATION...TS MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:55 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 12 hr |
| Feb 22, 3:55 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 9 days |
| Feb 22, 9:12 AM HST | Gale Watch | HFO | 42 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.